MAUDE Adverse Event Report: ZOLL CIRCULATION AUTOPULSE® RESUSCITATION MODEL 100; CARDIAC CHEST COMPRESSOR

ZOLL CIRCULATION AUTOPULSE® RESUSCITATION MODEL 100; CARDIAC CHEST COMPRESSOR
Model Number MODEL 100
Medical Device Problem Code Adverse Event Without Identified Device or Use Problem (2993)
Health Effect - Clinical Code No Known Impact Or Consequence To Patient (2692)
Date of Event 05/10/2016
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
The autopulse platform in complaint was returned to zoll on 06/06/2016 for investigation.However, investigation is still in progress.A supplemental report will be filed when investigation has been completed.The rib fracture and large haemopeirtoneum caused by a hepatic sore are not related with the use of the autopulse device.The manager of the users confirmed that the rib fracture was due to the primary manual cpr performed by the junior rescue team that was not correctly trained.Rib fracture, liver lacerations, and hemothorax are expected adverse event for both manual and mechanical cprs.The aha guidelines 2000 states, "even properly performed chest compressions can cause rib fractures in adult patients." the 2015 aha guidelines update for cpr reemphasized the importance of high-quality chest compressions, and recommends to ensure adequate compression rates and adequate compression depth.Rib fractures and other injuries are common but acceptable consequences of manual and mechanical cpr.Concern for injuries that may complicate cpr should not impede prompt and energetic application of cpr.The only alternative to timely initiation of effective cpr for the victim of cardiac arrest is death.Even though rib fracture is an expected ae for mechanical cpr, in this case, the user confirmed that the primary cpr was performed manually by untrained junior rescuer, and manual cpr caused the fracture.Evaluation has not been completed.
 
Event or Problem Description
It was reported that on (b)(6) 2016, a (b)(6) woman, was being seen in the emergency room for thoracic pain.It is unknown if manual cpr was performed by a bystander prior to the rescue team arriving.Manual cpr was performed by the rescue team.It is unknown how long manual cpr was performed.In the emergency room (er), the patient went into cardiac arrest for vf (ventricular fibrillation) with acute coronary syndrome.The er staff began resuscitation on the patient using an iot (inductive output tube), mce (medical care evaluator) and the autopulse platform.It was reported that the rescue team who brought the patient into the hospital, performed manual cpr and cpr with the autopulse platform during this resuscitation (length of time is unknown).The patient achieved rosc (return of spontaneous circulation) once.When the patient was being transported to the coronarography room (to perform a coronary angiography), she had a second cardiac arrest.The patient was being transferred for ecmo (extracorporeal membrane oxygenation) for set up.The patient was being prepped in the right femoral artery for a coronary angiography, angioplasty and stent on iva (intraoperative vascular angiography).On (b)(6) 2016 the patient was treated with a venal needle mobilization, which had a bad flow.The patient showed a persisted hemodynamic instability and hemorrhaging.A thoracic-abdominal scanner revealed a right 5th rib fractured and a large hemoperitoneum caused by a hepatic sore.There was no device malfunction reported.It was reported by the manager of the rescue team using the autopulse, that they were a "junior rescue team" and not correctly trained.Their manager also confirmed that the rib fracture was due to the primary manual cpr performed by the rescue team.
 
Additional Manufacturer Narrative
The autopulse platform (s/n (b)(4)) in complaint was evaluated by zoll on 06/06/2016.Historical complaints were reviewed for service information related to the reported complaint and there was no previous history of complaint reported for autopulse with serial number (b)(4).During the external visual inspection, no physical external damage found.A review of the archive data showed multiple user advisory (ua) 42 (force overload tripped) occurred.This ua indicated the device was applying too much force for the actual size of the patient, therefore it stopped compressions.The user advisories are designed into the platform to "alert" the user that, in this case, the device was compressing over what it should.This prevents the device from delivering the wrong amount of force when performing compressions.The user pressed restart to clear the ua 42 and continue to use the device.The device delivered 508 compressions for six minutes and twenty two seconds, the device stopped compressions, this time due to a ua 7 (discrepancy between load-1 and load-2 too large).This is another built in "alert" to inform the user that the load sensing system had detected a weight/load imbalance between the two load cells.Both of the uas occurred during the process of the device measuring the patient to detect the weight.At which this time the device had a "zero" value, indicating there was "no" patient on the platform.Therefore the device did not restart compressions.The device passed functional testing without any faults or errors.Based on the reported complaint, there was no device malfunction.Upon further investigation of the device it was detected that load cell 2 was slightly lower than specifications.Also during investigation the platform repeatedly stopped compressions due to ua 27 (encoder fault) which is unrelated to the reported complaint.However, this did indicate the encoder needed to be replaced to remedy the ua 27.To remedy ua 7, load cell 2 module and processor board were replaced.The autopulse platform pass all final functional testing criteria.

Brand Name
AUTOPULSE® RESUSCITATION MODEL 100
Common Device Name
CARDIAC CHEST COMPRESSOR
Manufacturer (Section D)
ZOLL CIRCULATION
2000 ringwood ave.
san jose CA 95131
MDR Report Key5728051
Report Number3010617000-2016-00404
Device Sequence Number49270
Product Code DRM
UDI-Device Identifier00849111000550
UDI-Public00849111000550
Combination Product (Y/N)N
Initial Reporter CountryFR
PMA/510(K) Number
K112998
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source foreign,health professional
Initial Reporter Occupation Biomedical Engineer
Type of Report Initial,Followup
Report Date (Section B) 08/25/2016
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Model NumberMODEL 100
Device Catalogue Number8700-0730-02
Was Device Available for Evaluation? Yes
Date Returned to Manufacturer06/06/2016
Type of Report(Section G)FDA Requested
Initial Date Received by Manufacturer 05/19/2016
Supplement Date Received by ManufacturerNot provided
Initial Report FDA Received Date06/15/2016
Supplement Report FDA Received Date08/25/2016
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Other;
Patient Age50 YR